Arizona, 2014High Wind in Arizona, March 30, 2014
March 30, 2014 · NWS VEF · 1 event in 1 county or zone
A storm system brought locally high winds to the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought locally high winds to the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 30, 10:51 AM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 30, 10:51 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1051 AM PDT SUN MAR 30 2014
.SYNOPSIS...
A STORM SYSTEM MOVING IN FROM THE PACIFIC WILL CONTINUE TO PUSH
THROUGH THE AREA TODAY. STRONG GUSTY WINDS ARE EXPECTED FOR MOST OF
THE TRI-STATE AREA. RAIN SHOWERS AND HIGHER ELEVATIONS SNOWS ARE
EXPECTED FOR THE SIERRAS AND LOCATIONS NORTH OF LAS VEGAS. ANOTHER
STORM SYSTEM IS EXPECTED LATE MONDAY INTO WEDNESDAY.
&&
.UPDATE...FRONT HAD ENTERED THE LAS VEGAS VALLEY BUT WINDS WERE NOT
DIMINISHING VERY QUICKLY BEHIND IT. EXTENDED THE NEVADA AND
CALIFORNIA WIND HEADLINES UNTIL 3 PM...WHICH MAY BE OVERKILL BUT
WILL REEVALUATE AS THE DAY GOES ON. BAND OF CLOUDS AND SHOWERS WAS
ALSO HOLDING TOGETHER AS FAR SOUTH AS LAS VEGAS...SO UPDATED SKY AND
POP GRIDS AS WELL.
&&
.PREV DISCUSSION...
303 AM PDT SUN MAR 30 2014
.SHORT TERM (THROUGH SUNDAY NIGHT)...
THE PREVIOUSLY ADVERTISED STORM SYSTEM IS NOW BEGINNING TO WORK ITS
WAY ACROSS THE AREA THIS MORNING. WE HAVE BEEN WATCHING THE RATHER
POTENT UPPER LEVEL WAVE WITH THIS SYSTEM MOVE ONSHORE FROM THE
PACIFIC. WATER VAPOR IMAGERY INDICATES A NICE DRY PUNCH. THIS IS
INCREASING THE CONCERN FOR STRONG GUSTY WINDS ACROSS THE
AREA...ESPECIALLY AS THIS FEATURE TRANSITS THE AREA. A CLOSE
EXAMINATION OF HIGH RESOLUTION MODELS AND CURRENT TRENDS IN
OBSERVATIONS WOULD SEEM TO ADD FURTHER CONFIDENCE IN STRONGER WINDS.
FOR THIS REASON...WE HAVE DECIDED TO HOIST WIND ADVISORIES FOR MOST
OF THE MOJAVE DESERT...OWENS VALLEY AND THE REMAINDER OF CLARK
COUNTY THAT WAS NOT IN AN ADVISORY ALREADY. WINDS WILL ALSO INCREASE
IN MOHAVE COUNTY ARIZONA LATER THIS AFTERNOON AS WELL. THUS AN
ADVISORY HAS BEEN ISSUED FOR THEM AS WELL. ALL THESE WINDS ARE GOING
TO BE SHORT LIVED. AS SOON AS THE UPPER WAVE MOVES ACROSS THE AREA
IT WILL USHER IN THE NORTHERLY WINDS AND SPEEDS SHOULD SUBSIDE
QUICKLY. SHOWERS ARE STILL EXPECTED ACROSS OUR NORTHERN TIER
COUNTIES AS WELL. THE FORECAST REMAINS SIMILAR TO THE PREVIOUS WITH
RESPECT TO PRECIPITATION.
.LONG TERM (MONDAY THROUGH SUNDAY NIGHT)...
A MID/UPPER LEVEL TROUGH AND ASSOCIATED AREA OF LOW PRESSURE IS
EXPECTED TO MOVE TOWARD NORCAL ON MONDAY AFTERNOON AND THEN
TRANSITION SLOWLY ACROSS THE AREA FROM TUESDAY THROUGH AT LEAST
WEDNESDAY NIGHT. THE LATEST OPERATIONAL MODELS CONTINUE TO SHOW EVEN
MORE DISAGREEMENT WITH HOW THEY HANDLE THE LOW ONCE IT MOVES INLAND
SHOWING QUITE A BIT OF SPREAD IN THE TRACK AND TIMING. THE ECMWF IS
FURTHER NORTH WITH THE LOW KEEPING IT MORE-SO OVER NORTHERN NEVADA
WHILE THE GFS, DGEX AND GEM ARE FURTHER SOUTH. THE OPERATIONAL GFS
IS NOW THE SLOWEST AT EJECTING THE LOW ON OUT KEEPING IT AROUND INTO
EARLY THURSDAY MORNING ACROSS NORTHWEST ARIZONA. AT THIS POINT, I
FELT A BLEND OF THE VARYING TRACKS AND TIMING WAS THE WAY TO GO.
THE PRIMARY IMPACT WITH THIS SYSTEM WILL INITIALLY BE GUSTY WINDS
FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT AS A 120 KT+ JET STREAM
AT 250 MB MOVES ACROSS THE AREA. WELL-ALIGNED WIND FIELD WITH
HEIGHT WILL AID IN MIXING THE STRONGER WINDS ALOFT DOWN TOWARD THE
SURFACE. 700 MB WINDS OFF THE GFS AND ECMWF STILL SHOW MAINLY 30-40
KT WINDS, WHICH WOULD BE WHAT MOST AREAS WOULD SEE FOR GUSTS.
HOWEVER, WITH GOOD CROSS-BARRIER FLOW NOTED, AREAS TO THE LEE OF THE
SOUTHERN SIERRA, SPRING MOUNTAINS AND PERHAPS THE WHITE MOUNTAINS
COULD SEE EVEN STRONGER GUSTS DUE TO DOWNSLOPING. THE LATEST 9 KM
ARW MODEL HAS BACKED OFF THE SPEED OF THE WINDS IN INYO COUNTY BUT
NOT AS MUCH WITH THE SPRING MOUNTAINS. THUS WINDS HEADLINES OF SOME
SORT MAY BE NEEDED. BLOWING DUST WILL ONCE AGAIN BE A CONCERN
ESPECIALLY IN THE OWENS VALLEY AND NORTHERN SAN BERNARDINO COUNTY
DUE TO THE RECENT DRY CONDITIONS.
SHOWERS WILL BE POSSIBLE ACROSS THE AREA AS THIS SYSTEM MOVES ON
THROUGH WITH THE GREATEST CHANCE INITIALLY OVER THE NORTHERN CWFA. I
DID SLOW DOWN BRINGING IN SHOWERS BASED ON THE LATEST MODELS.
DESPITE MOISTURE NOT BEING IMPRESSIVE, STRONG MID-LEVEL FORCING
SHOULD BE SUFFICIENT TO GENERATE SHOWERS ACROSS THE AREA. WITH THE
COLD POOL ALOFT PROVIDING INSTABILITY WE COULD SEE A FEW
THUNDERSTORMS. THE CHANCE FOR SHOWERS IN THE SOUTHERN HALF OF THE
AREA REMAINS MORE UNCERTAIN AS THIS WILL DEPEND ON THE TRACK OF THE
LOW. HOWEVER, BASED ON THE OPERATIONAL MODELS AND GFS ENSEMBLES WE
KEPT IN AT LEAST HIGH END GHOST POPS TO A SLIGHT CHANCE OF SHOWERS
IN THIS AREA.
TEMPS SHOULD DROP FROM NEAR NORMAL ON MONDAY TO 6-12 DEGREES BELOW
NORMAL ON TUESDAY AND WEDNESDAY.
RIDGING ALOFT IS EXPECTED FOR THURSDAY ALLOWING FOR DRIER CONDITIONS
WITH TEMPS MODERATING BACK UP CLOSER TO NORMAL - BUT STILL A FEW
DEGREES BELOW. ANOTHER MID/UPPER LEVEL TROUGH IS EXPECTED TO MOVE
ACROSS ON FRIDAY BUT MODELS STILL SHOW A SPREAD IN THE DEPTH AND
TIMING. FOR NOW, WE CONTINUED TO USE A BLEND BUT I DID TRIM BACK ON
THE INITIAL PUSH OF SHOWERS AS MODELS LOOK DRIER. WINDS DO NOT LOOK
AS IMPRESSIVE WITH THIS NEXT TROUGH AS THE JET IS WEAKER. ONE THING
WORTH NOTING IS THAT THE ECMWF MOS KEEPS THE HIGH IN LAS VEGAS BELOW
70 DEGREES FROM TUESDAY THROUGH SATURDAY, WHICH IS LOWER THAN WHAT
WE ARE FORECASTING. IF THIS WOULD VERIFY, THIS WOULD BE A LONGER
STRETCH OF SUB 70 DEGREE TEMPERATURES THAN WHAT WE HAVE HAD DURING
MARCH.
.AVIATION...
FOR MCCARRAN....GUSTY SOUTHWEST WINDS WILL PREVAIL THROUGH MOST OF
THE MORNING AS STORM SYSTEM APPROACHES. WINDS WILL MAKE AN ABRUPT
SWITCH TO NORTHWESTERLY (300 DEGREES) AT AROUND 19UTC AS THE COLD
FRONT MOVES THROUGH THE VALLEY. SUSTAINED WINDS WILL LIKELY REMAIN
LOWER THAN 25KTS...BUT GUSTS COULD REACH AS HIGH AS 35KTS. WINDS
WILL RAPIDLY DIMINISH AT 21UTC. WINDS WILL RETURN MONDAY EVENING
WITH ANOTHER STORM SYSTEM.
FOR THE REST OF THE AREA...EXPECT GUSTY SOUTH TO SOUTHWEST WINDS OVER
MOST AREAS THROUGH THIS EVENING. A COLD FRONT WILL PASS THROUGH FROM
NORTHWEST TO SOUTHEAST EARLY SUNDAY AFTERNOON. SOME TERMINALS WILL
SEE DANGEROUS CROSSWINDS. IN ADDITION...AREAS IN THE MOJAVE DESERT
WILL SEE BLOWING DUST WHICH MAY REDUCE VISIBILITY IN SOME AREAS.
.CLIMATE...
IT APPEARS LIKELY THAT NO PRECIPITATION WILL FALL IN
MARCH AT THE OFFICIAL CLIMATE STATION AT MCCARRAN INTERNATIONAL
AIRPORT. THERE HAVE BEEN FOUR PREVIOUS MARCHES WITH NO PRECIPITATION
IN LAS VEGAS - 1997...1988...1972 AND 1956. THE NORMAL MARCH
PRECIPITATION IS 0.44 INCH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 3 PM PDT TODAY FOR NVZ016-017-020-022.
HIGH WIND WARNING UNTIL 3 PM PDT TODAY FOR NVZ019.
AZ...WIND ADVISORY UNTIL 3 PM MST TODAY FOR AZZ001-003.
CA...WIND ADVISORY UNTIL 3 PM PDT TODAY FOR CAZ523>526.
&&
MORGAN/LERICOS/STACHELSKI
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Mar 30, 4:08 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
408 AM PDT SUN MAR 30 2014
AZZ002-036-CAZ521-522-527-NVZ014-015-018-021-311000-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
408 AM PDT SUN MAR 30 2014 /408 AM MST SUN MAR 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-CAZ519-520-523>526-NVZ016-017-019-020-022-311000-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
408 AM PDT SUN MAR 30 2014 /408 AM MST SUN MAR 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WINDS WILL PERSIST TODAY AS A STORM SYSTEM MOVES
THROUGH THE AREA. WIND ADVISORIES AND WARNINGS HAVE BEEN ISSUED.
PLEASE THESE PRODUCTS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northwest Plateau
- When
- March 30, 12:19 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 35.704, -113.758 (the zone’s center; the record gives no point)
This gust occurred at Pipe Spring National Monument.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, March 30, 20141 death · 3 injured · 1 event
- Winter Weather in Pennsylvania, March 30, 20141 death · 2 injured · 1 event
- Avalanche in Oregon, March 30, 20141 death · 1 injured · 1 event
- Rip Current in Puerto Rico, March 30, 20141 death · 1 event
- Flash Flood and Flooding in Massachusetts, March 30, 2014$155,000 · 9 events
- Flash Flooding and Flood in Rhode Island, March 30, 2014$55,000 · 3 events
- High Wind in Virginia, March 30, 2014$20,000 · 55 kt wind · 9 events
- Blizzard and Winter Storm in South Dakota, March 30 to 31, 201418 events
- Damaging Winds and High Wind in Colorado, March 30 to 31, 201485 kt wind · 15 events
- High Wind in North Carolina, March 30, 2014$15,000 · 58 kt wind · 5 events
- Winter Storm and Winter Weather in Virginia, March 30, 201413 events
- Winter Weather in Wyoming, March 30 to 31, 201410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500190.